Do Alzheimer's Medications Cause Anger and Aggression?

2 Comments

Q: Is aggression and anger a side effect of Alzheimer's medications, such as Namenda?

A: Yes, aggression is a frequent side effect of Namenda as noted in the literature. However the aggression can be the result of Alzheimer's disease or worsening of the disease itself.

I would expect similar behaviors with other meds treating Alzheimer's as well. Just like with depression or anxiety medications, dementia meds may either alleviate or worsen the patient's condition. Other symptoms or side effects that a patient may experience are delusions, changes in personality disorder, emotional changes, nervousness, sleep disorders, increased libido, psychosis, amnesia, apathy, paranoid reaction, thinking abnormally, crying abnormally, increased appetite, delirium, depersonalization, neurosis, or potential for suicide attempts.

Always read the prescription consumer pamphlets that are given out with all your parent's medications. Be prepared for how the medications may affect them and their day-to-day functioning. If your mom or dad's side effects are extreme and interrupting daily life, tell your pharmacist and talk to your doctor.

Lynn Harrelson is a pharmacist who specializes in medication and prescription management for seniors. She provides health care services and information that help individuals remain independent in their homes, retirement and assisted living facilities.

Senior Pharmacy Solutions

View full profile

You May Also Like

Free AgingCare Guides

Get the latest care advice and articles delivered to your inbox!

2 Comments

How long is a reasonable wait to see if a behavioral or emotional change is related to the medication? How long before we can assume such a change is NOT due to the medication?
Thanks for this article. It contains important information.

If you read all the possible side effects, it is a wonder that anyone risks giving their loved ones these drugs. And yet, when/while they work they can provide a signigicant improvement in quality of life. In my experience they are definitely worth trying, under the guidance of a doctor with dementia expertise.

When my husband started Aricept a neighbor who is a pharmacist came over and cautioned me not to expect a noticable improvement. At best the drug might slow down the decline. But my husband does not have Alzheimer's; he has Lewy Body Dementia, and Aricept is considerably more effective in that disease.

If the doctor thinks there is a chance that some drug may help, I think it is worth trying. Try only ONE drug at a time. Start at a low dose. Watch for side effects. Build the dose up gradually. Alas, one size does not fit all. What works for one makes someone else worse. It is a tedious process to come up with a combination of drugs that contribute to better quality of life.